Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 21, 2017, 8:00 PM CDT for Douglas County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2017, 8:00 PM CDT (01:00 UTC)
- Expired
- Jun 21, 2017, 8:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
County Douglas County, MN
The radar
The Minneapolis radar (KMPX), 183 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
848 WWUS83 KMPX 220100 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 800 PM CDT WED JUN 21 2017 MNZ041-042-220145- Douglas-Todd- 800 PM CDT WED JUN 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN DOUGLAS AND SOUTHWESTERN TODD COUNTIES... At 759 PM CDT, a strong thunderstorm was located near Carlos, or near Alexandria, moving southeast at 35 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Alexandria, Carlos, Lake Osakis, Miltona, Garfield, Belle River, Nelson and Alexandria Airport. This includes Interstate 94 in Minnesota between mile markers 107 and 117. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If you are on or near a lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4593 9556 4608 9543 4597 9489 4577 9515 TIME...MOT...LOC 0059Z 294DEG 31KT 4596 9537 $$ LS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 21, 6:42 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 21, 6:42 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 642 PM CDT Wed Jun 21 2017 .UPDATE...For 00z Aviation discussion below && .SHORT TERM...(This evening through Thursday) Issued at 332 PM CDT Wed Jun 21 2017 Visible satellite shows very little cu this afternoon across the vast majority of the area with the remnants of the morning MCS maintaining mid level cloud cover across far southern Minnesota. Chances for thunderstorms tonight will be focused in two areas, although those probabilities have also decreased. One area will be this evening over west central and possibly extending east into central Minnesota by late evening. A line of cu has formed along the cold front over North Dakota, which is progged to continue pushing southeast tonight to southern Minnesota by Thursday morning. A few storms may fire along it this evening in an environment characterized by MUCAPE of 1000 J/kg before they reach a much more stable airmass further east across Minnesota mid evening. The other area will be across southeastern MN and into central WI late this evening with the development of a LLJ. Given where the nose of this LLJ is expected to be around 06Z tonight, over southern WI, the most concentrated activity will be across central and eastern WI - east of our CWA. Maintained chc PoPs for both these areas, and a dry forecast from southwest to east central MN. CAMs have consistently been showing this all day and believe the global models are way too overdone with developing convection locally, especially the GFS which shows widespread precip occurring across southwestern MN this afternoon. As the front sags south into South Dakota overnight, additional storms may develop as it encounters deeper moisture. This activity will spread east Thursday across central and southern MN behind the front. Forecast soundings are quite stable behind the boundary with poor lapse rates and a cool boundary layer. Further south across southern MN, the close proximity to the EML and deeper low level moisture/higher thetaE should allow for widespread thunderstorms by afternoon. A few of them may become severe with 50-60 kts in the mid levels, but the best probability will be south of I-90 where the quasi-stationary front should be for much of the day. .LONG TERM...(Thursday night through Wednesday) Issued at 332 PM CDT Wed Jun 21 2017 Overall the long term period will be cool and fairly quiet as we will be under northwest flow with the main jet to our south. Saturday will bring a chance for showers and isolated thunderstorms with an upper level shortwave moving through the region. A warming trend appears to be on tap for early to middle of next week, which could bring more thunderstorm chances to the region. By tomorrow evening, the thunderstorm activity across our area will be pushing to the east, with most of the area drying out in the evening. Storms could linger from south central Minnesota through parts of west central Wisconsin. A few of these could be strong but the main severe threat looks to be in the short term period (during the day). All storms should be east of the forecast area by the overnight period. Behind this activity, the flow becomes northwesterly as the cold air advection ensues from the northwest. 850H temps will fall during the day Friday down to around 5 to 8 degrees C. At the surface, expect highs in the upper 60s to lower 70s. The cool northwest flow will continue through the weekend so highs will continue to be cooler than normal right through the weekend. On top of that, a compact shortwave will move through Saturday and spark showers and possible thunderstorms mainly during the afternoon. Continued to follow the GFS primarily for this evolution, but the ECMWF is slower and slightly farther north with this wave. The GFS and EC agree that the flow will become progressive next week and shift the west coast ridge to the east, displacing the deep longwave trough east of our area and beginning a warming trend into the middle of the week as southwest flow develops. With this, more low chances for thunderstorms are sprinkled into the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 642 PM CDT Wed Jun 21 2017 Scattered showers and thunderstorms will move into west central MN this eve as a cold front approaches, and then sag into central MN and west central WI during the early morning hours. Prefer the latest HRRR run which shows showers and thunderstorms lingering across central MN/WI through the morning, with afternoon convective redevelopment occurring to the south/east of most TAF sites (with the exception of possibly KEAU). Storms could be severe up toward KAXN this eve, and again with the afternoon redevelopment on Thursday. MVFR cigs/vsbys are possible with thunderstorms, and also with/behind the frontal passage. Winds shift to the northwest behind the front. KMSP... Changes have been made to shower/ts timing based upon the latest trends of the HRRR model. -SHRA now look to affect the site from 10z through the morning, with isolated embedded thunder possible from 13-16z. First round of precip looks to end around 18-19z, with latest thinking that the afternoon TS development will be south/east of KMSP. /OUTLOOK FOR KMSP/ Fri...VFR. Wind NW 10 kts. Sat...Mainly VFR. Slight chc -TSRA/MVFR. Wind NW 5-10 kts. Sun...Mainly VFR. Slight chc -TSRA/MVFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...SPD AVIATION...LS
Hazardous weather outlook, Jun 21, 10:05 AM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 1005 AM CDT Wed Jun 21 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221515- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1005 AM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this evening, mainly across western and central Minnesota and western Wisconsin. There is a Slight Risk of severe thunderstorms across the area, with large hail the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk of severe thunderstorms over the southern third of the coverage area Thursday. The main threats are large hail and damaging winds. Isolated thunderstorms will be possible Saturday and Sunday afternoons. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening. Borghoff
In the hours before
Special weather statement, Jun 21, 8:00 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 800 PM CDT WED JUN 21 2017 MNZ041-042-220145- Douglas-Todd- 800 PM CDT WED JUN 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN DOUGLAS AND SOUTHWESTERN TODD COUNTIES... At 759 PM CDT, a strong thunderstorm was located near Carlos, or near Alexandria, moving southeast at 35 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Alexandria, Carlos, Lake Osakis, Miltona, Garfield, Belle River, Nelson and Alexandria Airport. This includes Interstate 94 in Minnesota between mile markers 107 and 117. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If you are on or near a lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4593 9556 4608 9543 4597 9489 4577 9515 TIME...MOT...LOC 0059Z 294DEG 31KT 4596 9537 LS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:17 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 43 min |
| Jun 21, 8:39 PM CDT | Special Weather Statement | MPX | Stearns | 66 min |
| Jun 21, 9:39 PM CDT | Special Weather Statement | MPX | Pope | 66 min |
| Jun 21, 11:49 PM CDT | Special Weather Statement | MPX | Todd | 41 min |
| Jun 21, 11:55 PM CDT | Special Weather Statement | MPX | Faribault, Martin | 65 min |
| Jun 21, 11:58 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 35 min |
| Jun 22, 12:08 AM CDT | Severe Thunderstorm Warning | MPX | Faribault | 37 min |
| Jun 22, 12:32 AM CDT | Special Weather Statement | MPX | Goodhue, Rice | 58 min |
| Jun 22, 12:46 AM CDT | Special Weather Statement | MPX | Todd | 44 min |
| Jun 22, 12:54 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Todd | 36 min |
| Jun 22, 1:05 AM CDT | Special Weather Statement | MPX | Martin | 40 min |
| Jun 22, 4:50 AM CDT | Severe Thunderstorm Warning | MPX | Redwood | 40 min |
| Jun 22, 6:35 AM CDT | Special Weather Statement | MPX | Blue Earth | 55 min |
| Jun 22, 7:23 AM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele | 37 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.